Okay, let's do some questions. The following medication will
not affect the sodium channel currents in the heart.
A, lidocaine. B, amiodarone. C, amlodipine. D, flecainide and
E, procainamide. Good for you. You chose the calcium channel
blocker. So if you look at lidocaine and flecainide, these are
class I drugs. Amiodarone is a class III drug and procainamide
is also a class I drug. All of these drugs will work on
sodium channel. Amiodarone is more complex because it works on
sodium, potassium and calcium channels. Question 2.
The following medications have increased toxicity in the
presence of excess potassium except, procainamide, flecainide,
digoxin, lidocaine, and mexiletine, which one?
Good. So digoxin is hard to remember but let's just keep in
mind that digoxin has increased toxicity in the presence of low
potassium. Let's read the answer together. All class I
antiarrhythmics have increased toxicity in the presence of
excess potassium. Digoxin may have increased toxicity in the
presence of decreased potassium. I guarantee you this is gonna
be a question on your exam. Let's move on to the next question.
A patient presents to the emergency room with nausea, confusion,
and a prolonged QRS duration on the ECG after being on
procainamide for two weeks. You suspect procainamide toxicity.
What's the treatment? Is it A, lactulose. B, spironolactone.
C, verapamil. D, sodium lactate or E, lactobacillus.
Sodium lactate. Now, I want you to pay attention to this
question because really, you know lactobacillus is a bacteria
and sometimes the examiners will throw a little treat in there
for you to try and confuse you but actually in a way they are
kind of helping you. When you see an absolutely crazy answer
like that you know that the answer probably rhymes with
or is similar to the crazy answer. Let's do another
question. A patient is in the intensive care unit.
This is his rhythm strip. I'll give you a minute to have a
look at it. What is the first line treatment of this rhythm problem?
Is it amiodarone, magnesium, potassium,
ibuprofen or mexiletine?
Good job, magnesium. That was Torsade de Pointes. Torsade de
Pointes is almost like taking a ventricular tachycardia
and taking the paper and twisting it around a point. And
Torsade de Pointes actually means twist around a point.
Think of the rhythm as being a three-dimensional rhythm. So
in order to take this two-dimensional strip and represent it
as a three-dimensional corkscrew kind of rhythm problem in
the heart, our two-dimensional paper can only represent it
as a wide and then a narrow and then as a wide rhythm strip.
Torsade de Pointes is very hard to treat but it does respond
to magnesium. Well that's it for our questions. I hope
you enjoyed our course. Good luck on your exam.